North Dakota, 2007

Hail in North Dakota, June 10 to 11, 2007

June 10 to 11, 2007 · NWS BIS · 3 events in 2 counties and zones

In the late evening of Sunday June 10th, Severe Thunderstorm Watch 379 was issued for ongoing thunderstorms, and in anticipation of severe thunderstorms continuing along a warm advection zone, aided in part by a strengthening nocturnal LLJ (low level jet). Several severe thunderstorm warnings were issued before and during the watch period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the late evening of Sunday June 10th, Severe Thunderstorm Watch 379 was issued for ongoing thunderstorms, and in anticipation of severe thunderstorms continuing along a warm advection zone, aided in part by a strengthening nocturnal LLJ (low level jet). Several severe thunderstorm warnings were issued before and during the watch period. Three reports of large hail were received during the late evening of the 10th through the early morning hours of the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 10, 1:40 PM MST, 7 hours 25 minutes earlier.

Area forecast discussion, Jun 10, 1:40 PM MST, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
340 PM CDT SUN JUN 10 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...

THE MAIN CONCERN THROUGHOUT THE SHORT TERM FORECAST IS THUNDERSTORM
CHANCES/TIMING AND PRECIPITATION AMOUNTS WITH HEAVY RAIN MONDAY AND
TUESDAY.

TODAY...SURFACE WARM/STATIONARY BOUNDARY APPEARS TO BE JUST NORTH OF
THE CANADIAN BORDER. ALTHOUGH MORNING SOUNDINGS INDICATED PLENTY OF
CAPE AND CONVECTIVE TEMPERATURES IN THE UPPER 70S...VERY LITTLE IN
THE WAY OF CUMULUS DEVELOPMENT HAS OCCURRED...EXCEPT NEAR THE
FRONTAL BOUNDARY ALONG THE CANADIAN BORDER. THE H850 LOW LEVEL JET
IS APPARENTLY BEHAVING AS MODELS FORECAST...WITH THE NORTHERN END
REACHING THE SURFACE BOUNDARY AND HELPING TO SET OFF STRONG BUT
RATHER ISOLATED THUNDERSTORMS IN CANADA...AND NOW INTO BOTTINEAU
COUNTY. THE BEST CHANCE FOR WIDESPREAD PRECIP APPEARS TO BE IN THE
NORTHERN COUNTIES CLOSER TO THIS SURFACE BOUNDARY...BUT EXPECT THAT
THUNDERSTORMS COULD FORM QUICKLY ANYWHERE IN THE FORECAST AREA WHERE
THERE IS RANDOM WEAKNESS IN LOW/MID LEVELS...WHERE THE CONVECTIVE
TEMPERATURE IS REACHED. WILL MENTION THE POSSIBILITY OF SEVERE
THUNDERSTORMS TONIGHT. SUSPECTING THAT THE ATMOSPHERE IS WARMING
ENOUGH SOUTH OF THE SURFACE BOUNDARY THAT THE CONVECTIVE TEMPERATURE
KEEPS RISING ALONG WITH THE SURFACE TEMPERATURE. THIS WARMING OF THE
LOW AND MID LEVELS IS EXPECTED TO CONTINUE ON MONDAY.

MONDAY...THE CAP SHOULD BE IN PLACE OVER MUCH OF THE FORECAST AREA.
THE EXCEPTION WOULD BE OVER WESTERN NORTH DAKOTA...WHERE BROAD
SURFACE LOW PRESSURE DEVELOPS FROM SASKATCHEWAN TO THE WESTERN
DAKOTAS AND EASTERN MONTANA. SURFACE CONVERGENCE HERE EXPECTED TO BE
ABLE TO BREAK THE CAP MONDAY AFTERNOON. SEVERE THUNDERSTORMS ALSO A
THREAT. MONDAY EVENING THE CAP SHOULD WEAKEN WITH SHORTWAVES MOVING
NORTHEASTWARD OUT OF WYOMING AND WESTERN SOUTH DAKOTA SPREADING
NORTHEAST ACROSS THE STATE. LOTS OF LIFT AND MOISTURE ADVECTION.
EXPECT A HEAVY RAIN EVENT...MAINLY ALONG THE BROAD SURFACE
LOW...WHICH PROGRESSES EASTWARD SLOWLY INTO THE CENTRAL DAKOTAS BY
TUESDAY MORNING. THE HEAVIEST PRECIPITATION IS LIKELY FROM
SOUTHWESTERN NORTH DAKOTA TO THE NORTH CENTRAL MONDAY NIGHT AND
TUESDAY.

TUESDAY...THE SURFACE LOW/TROUGH MOVES EASTWARD SLOWLY AND THE
HEAVIEST PRECIPITATION IS LIKELY FROM SOUTH CENTRAL TO MOVE TO
NORTH CENTRAL/NORTHEASTERN NORTH DAKOTA BY TUESDAY NIGHT.

.LONG TERM...THURSDAY THROUGH SUNDAY...
12Z GFS AND ECMWF QUITE DIFFERENT IN TIMING OF SIGNIFICANT WAVES
MOVING ACROSS THE NORTHERN PLAINS. SO...DID NOT MAKE A LOT OF
CHANGES TO THE CURRENT FORECAST. GFS SHOWS A STRONG WAVE MOVING
ACROSS SOUTHERN CANADA ON THURSDAY...SO KEPT IN SOME LOW POPS. NEXT
SIGNIFICANT WAVE AND FRONT FORECAST BY THE GFS FOR SATURDAY NIGHT
AND SUNDAY. SO WILL INCLUDE A CHANCE OF THUNDERSTORMS FOR NEXT
WEEKEND. ECMWF IS QUITE A BIT SLOWER WITH THIS WAVE...BUT WENT WITH
GFS TIMING FOR NOW.

BASED ON THE ABOVE SCENARIO...EXPECT TEMPERATURES NEAR TO SOMEWHAT
ABOVE NORMAL WITH THE WARMEST TEMPERATURES ON SATURDAY...AND THEN A
LITTLE COOL DOWN FOR SUNDAY. DEWPOINTS LOOK TO BE FAIRLY HIGH...SO
COULD BE A BIT ON THE MUGGY SIDE.

&&

.AVIATION...
ATMOSPHERE QUITE UNSTABLE ALOFT OVER THE FORECAST AREA...BUT
THUNDERSTORM DEVELOPMENT IS CAPPED BY WARM AIR IN THE LOWER PART OF
THE ATMOSPHERE. IF THUNDERSTORMS CAN GET GOING...THEY COULD BE QUITE
STRONG. SO OUTSIDE OF THUNDERSTORM ACTIVITY...ONLY MID AND HIGH
LEVEL CLOUDS EXPECTED...SO GOOD VFR CONDITIONS EXPECTED THIS EVENING
AND OVERNIGHT. WITH LOW PRESSURE IN EASTERN MONTANA...WINDS WILL BE
GENERALLY SOUTH TO SOUTHEAST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JV/JF
Hazardous weather outlook, Jun 10, 2:50 AM MST, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
450 AM CDT SUN JUN 10 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
450 AM CDT SUN JUN 10 2007 /350 AM MDT SUN JUN 10 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE
AREA AT GREATEST RISK IS CENTRAL NORTH DAKOTA BETWEEN 4 PM AND
MIDNIGHT CDT. THE MAIN THREAT FROM ANY SEVERE THUNDERSTORM IS
LARGE HAIL AND DAMAGING WINDS.

RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE JAMES RIVER AT LUDDEN
DAM AND THE MISSOURI RIVER NEAR WILLISTON. SEE THE LATEST FLOOD
STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORMS ARE POSSIBLE FROM LATE MONDAY AFTERNOON
THROUGH TUESDAY NIGHT. ON MONDAY NIGHT THE GREATEST THREAT WILL
EXIST IN WESTERN NORTH DAKOTA...WHILE ON TUESDAY THE THREAT WILL
BE FOCUSED IN THE CENTRAL PART OF THE STATE. HEAVY RAINFALL IS
ALSO POSSIBLE WITH THE STORMS. A CHANCE OF THUNDERSTORMS
CONTINUES THROUGH SATURDAY.

RIVER FLOODING WILL CONTINUE FOR SEVERAL DAYS ALONG THE JAMES
RIVER AT LUDDEN DAM AND THE MISSOURI RIVER NEAR WILLISTON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
WEATHER SPOTTERS SHOULD PREPARE FOR THE POSSIBILITY OF SEVERAL
ACTIVATIONS THE NEXT FEW DAYS.

CJS/VJ

The radar

The Bismarck radar (KBIS), 91 km away, was scanning. The volume nearest the first event began at 04:05 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Sioux

When
June 10, 9:05 PM MST to 9:09 PM MST
Where
Sioux County, 12 mi SW of Ft Yates
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.957, -100.807

Hail, Sioux

When
June 10, 10:38 PM MST to 10:41 PM MST
Where
Sioux County, 2 mi SW of Ft Yates
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.060, -100.659

Hail, Wells

When
June 11, 2:30 AM CST to 2:36 AM CST
Where
Wells County, 5 mi S of Harvey
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
47.698, -99.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38684, 38686, 38688.